Dominating cliques in graphs with hypertree structure

  • Feodor F. Dragan
  • Andreas Brandstädt
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 775)


The use of (generalized) tree structure is one of the main topics in the field of efficient graph algorithms. The well-known partial k-tree approach belongs to this kind of research and bases on the tree structure of constant size-bounded maximal cliques. Without size bound on the cliques the tree structure remains helpful in some cases. We consider here graphs with this tree structure as well as a dual variant (in the sense of hypergraphs) of it which turns out to be useful for designing linear-time algorithms.

Elimination orderings of vertices are closely related to tree structures. Recently in several papers ([1], [4], [12], [21], [23]) graphs with maximum neighbourhood orderings were introduced and investigated. These orderings have some algorithmic consequences ([1], [9], [11]). Our aim in this paper is to carry over these techniques also to the dominating clique problem and to improve and generalize some recent results concerning this problem ([19], [20], [1]):
  1. 1)

    The dominating clique problem is generalized to r-domination (where each vertex has its “personal” domination radius).

  2. 2)

    We show that even for Helly graphs there exists a simple necessary and sufficient condition for the existence of dominating cliques, and the condition known from [20] on chordal graphs is shown to be valid also in the more general case of r-domination.

  3. 3)

    We give a linear-time algorithm for the r-dominating clique problem on graphs with maximum neighbourhood orderings.

  4. 4)

    We investigate some related problems on chordal graphs and on dually chordal graphs.



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    H. Behrendt and A. Brandstädt, Domination and the use of maximum neighbourhoods, Technical Report SM-DU-204, University of Duisburg 1992Google Scholar
  2. [2]
    C. Berge, Hypergraphs, North Holland, 1989Google Scholar
  3. [3]
    A. Brandstadt, Special graph classes — a survey, Technical Report SMDU-199, University of Duisburg 1993Google Scholar
  4. [4]
    A. Brandstädt, F.F. Dragan, V.D. Chepoi, and V.I. Voloshin, Dually chordal graphs, Technical Report SM-DU-225, University of Duisburg 1993Google Scholar
  5. [5]
    A. Brandstädt and D. Kratsch, Domination problems on permutation and other graphs, Theoretical Computer Science 54 (1987) 181–198Google Scholar
  6. [6]
    G.J. Chang, Labeling algorithms for domination problems in sun-free chordal graphs, Discrete Applied Mathematics 22 (1988/89), 21–34Google Scholar
  7. [7]
    G.J. Chang and G.L. Nemhauser, The k-domination and k-stability problem on sun-free chordal graphs, SIAM J. Alg. Discr. Meth. 5 (1984), 332–345Google Scholar
  8. [8]
    F.F. Dragan, Domination in Helly graphs without quadrangles, (in Russian), in pressGoogle Scholar
  9. [9]
    F.F. Dragan, Centers of graphs and the Helly property, (in Russian) Ph.D. Thesis, Moldova State University 1989Google Scholar
  10. [10]
    F.F. Dragan, Dominating and packing in triangulated graphs, (in Russian), Meth. of Discrete Analysis (Novosibirsk), 1991, N. 51, 17–36Google Scholar
  11. [11]
    F.F. Dragan, HT-graphs: centers, connected r-domination and Steiner trees, manuscript 1992, to appear in Comput. Sci. J. of Moldova, Kishinev 1993Google Scholar
  12. [12]
    F.F. Dragan, C.F. Prisacaru, and V.D. Chepoi, Location problems in graphs and the Helly property (in Russian), Diskretnaja Matematika, Moscow, vol. 4, 4 (1992), 67–73Google Scholar
  13. [13]
    P. Duchet, Propriete de Helly et problemes de representation, Colloqu. Intern. CNRS 260, Problemes Combin. et Theorie du Graphes, Orsay, France 1976, 117–118Google Scholar
  14. [14]
    M. Farber, Domination, independent domination and duality in strongly chordal graphs, Discrete Applied Mathematics 7 (1984), 115–130Google Scholar
  15. [15]
    M. Farber, and R.E. Jamison, Convexity in graphs and hypergraphs, SIAM J. Alg. Discr. Meth. 7 (1986), 433–444Google Scholar
  16. [16]
    C. Flament, Hypergraphes arbores, Discrete Mathematics 21 (1978), 223–227Google Scholar
  17. [17]
    M.C. Golumbic, Algorithmic Graph Theory and Perfect Graphs, Academic Press, New York 1980Google Scholar
  18. [18]
    S.C. Hedetniemi and R. Laskar, (eds.), Topics on Domination, Annals of Discr. Math. 48, North-Holland, 1991Google Scholar
  19. [19]
    D. Kratsch, Finding dominating cliques efficiently, in in strongly chordal graphs and undirected path graphs, Annals of Discrete Mathematics 48, Topics on Domination, (S.L. Hedetniemi, R.C. Laskar, eds.), 225–238Google Scholar
  20. [20]
    D. Kratsch, P. Damaschke and A. Lubiw, Dominating cliques in chordal graphs, to appear in Discrete MathematicsGoogle Scholar
  21. [21]
    M. Moscarini, Doubly chordal graphs, Steiner trees and connected domination, Networks, Networks, 23(1993), 59–69Google Scholar
  22. [22]
    D.J. Rose, R.E. Tarjan and G.S. Lueker, Algorithmic aspects of vertex elimination on graphs, SIAM J. Comput., 1976, Vol. 5, No. 2, 266–283Google Scholar
  23. [23]
    J.L. Szwarcfiter and C.F. Bornstein, Clique graphs of chordal and path graphs, manuscript 1992Google Scholar
  24. [24]
    R.E. Tarjan and M. Yannakakis, Simple linear time algorithms to test chordality of graphs, test acyclicity of hypergraphs, and selectively reduce acyclic hypergraphs, SIAM J. Comput. 13, 3 (1984), 566–579Google Scholar
  25. [25]
    V.I. Voloshin, On properties of triangulated graphs, (in Russian), Oper. Res. and Programming (Kishinev), 1982, 24–32Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1994

Authors and Affiliations

  • Feodor F. Dragan
    • 1
  • Andreas Brandstädt
    • 2
  1. 1.Dept. of Math. and Cybern.Moldavian State UniversityChisinauMoldova
  2. 2.Universität -GH-Duisburg FB Math. FG Inf.DuisburgGermany

Personalised recommendations